Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Refraining from AZT while treating PCP
Aug 27, 1997

Dr. Gallant: This Q & A forum is simply wonderful, especially for the family members of person with AIDs My brother was recently diagnosed with AIDS as result of the onset of a pneumonia infection in both lungs. None of us knew, including him that he had HIV. I suppose it was a denial thing. Anyway, my question is this: A few weeks the doctors started to give him antiviral therapy (AZT-200mgs 3x/day; 3TC-150mgs 2x/day; and Saquinavir-400mgs 3x/day) while at the same time treating him for his pneumonia with Bactrim. For the last 7-10 days they have taken him off of the AZT because there is some interaction that renders one or the other ineffective. After reading your Q/As you mentioned that you could think of no situations that would preclude one from starting with AZT immediately. Now I worry about the stopping and starting of AZT within the context of what you said. Please help an HIV/AIDS ignorant family assess the quality of the decisions made of my brothers behalf. Also, a few thoughts on the cocktail they have him on

Response from Dr. Gallant

The reason that AZT is sometimes stopped during the treatment of PCP is not because of a drug interaction, but because both AZT and high-dose Bactrim can be toxic to the bone marrow. The use of both at the same time can increase the chance of developing neutropenia (low white blood cell count).

Having said that, though, I will say that I no longer stop AZT or any other antiretroviral agent during the treatment of PCP. First, there is the concern that you raised -- stopping one drug while continuing the other two might increase the chances of drug resistance, especially when the protease inhibitor being used, saquinavir, is usually less effective than other protease inhibitors. Second, there are now drugs that are quite effective in treating neutropenia should it occur, such as G-CSF (Neuopogen). I generally continue the AZT and Bactrim, and if neutropenia becomes a problem, I use G-CSF.



Previous
Drinking and taking medication
Next
can isoniazide prevent MTB infection?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement